Arkansas, 2017

Strong Wind in Arkansas, November 18, 2017

November 18, 2017 · NWS LZK · 3 events in 3 counties and zones

After a cold front and any rain exited Arkansas to the east, winds shifted to the west and northwest and were gusty. Wind and Lake Wind Advisories were posted as gusts peaked from 40 to more than 50 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$500
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

After a cold front and any rain exited Arkansas to the east, winds shifted to the west and northwest and were gusty. Wind and Lake Wind Advisories were posted as gusts peaked from 40 to more than 50 mph.

At Newport (Jackson County), there was a 61 mph gust at 148 pm CST. A 49 mph gust was measured at Clinton (Van Buren County) and Stuttgart (Arkansas County), a 47 mph gust at Little Rock (Pulaski County), and a 46 mph gust at Russellville (Pope County). Roughly 11,000 power outages were blamed on the wind, and tree limbs were downed. Near Conway (Faulkner County), a section of fence was flattened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 18, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 18, 11:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
1130 AM CST Sat Nov 18 2017

.Aviation...

Overall VFR ceilings with patchy MVFR ceilings this afternoon to
tonight. A cold front and upper system will gradually move through
AR and develop scattered showers and isolated thunderstorms. Most of
the convection will be east of all Taf sites. Winds are elevated at
10 to 25 mph with gusts around 30-35 mph, from the south to
southwest ahead of the cold front, while northwest behind the front.
Low level wind shear will be seen over AR due to a low level jet and
the elevated winds. Winds speeds will lower tonight, while
conditions become all VFR. (59)

&&

.Prev Discussion.../ Issued 1030 AM CST Sat Nov 18 2017/

Overall forecat on track. Storm system and cold front will move
through AR this afternoon to tonight, and develop scattered showers
and isolated thunderstorms. Main convection factors remain north to
northeast of AR, while the northeast part of AR may see an isolated
strong to severe storm. Damaging winds will be the greatest threat,
especially if the low level jet from 40-50 knots can make its way to
the ground with storms. Currently the cold front was just pushing
into far northwest AR, with a northwest wind at 15 to 25 mph with
some gusts over 30 mph. Short range strongest lift is seen over
northern AR today, and hence the highest POP and convection chances.
Lake wind or wind advisories are in effect over all of AR for
elevated winds. Radar over AR is just starting to show a line of
convection forming and this will develop a bit and move quickly
east. Temperatures will be in sharp contrast with 50s northwest, to
70s south. (59)

&&

.Prev Discussion.../ ISSUED 355 AM CST Sat Nov 18 2017/
SHORT TERM...Today through Sunday Night

Sfc low pres was centered over Ern KS early this mrng, producing
gusty SLY winds acrs AR. Have already seen some ob reports of wind
gusts in excess of 30 mph. It was also an unseasonably mild morning
with temps in the upper 60s and lower 70s.

The springlike wx conds wl be short lived as a CDFNT trailing SWD fm
the aforementioned sfc low wl sweep EWD thru the area today. Current
trends have the fnt into our NW CWA arnd mid-mrng, into central AR
at midday, and SE of the area late this aftn. Much of the FA wl see
high temps occur prior to FROPA, with falling temps thereafter.

Gusty S/SW winds wl shift to the NW behind the fnt. Already have a
Lake Wind Advy posted for the FA. Rain chances along and ahead of
the fnt still look limited for our FA, with better chances for
organized convection still focused to our E. Post-frontal rain wl be
mainly confined to NRN AR into the mid aftn hrs.

The rest of the weekend wl be drier and much cooler as high pressure
settles into the region.

LONG TERM...Monday through Friday

An upper ridge will be over much of the U.S. to begin the period. A
weak upper trough develops Monday in the Plains Monday then moves
through Arkansas Monday night. This trough deepens as it moves east
and will reach the east coast Wednesday as an upper ridge builds
over the western U.S. GFS indicates a cutoff low develops in the
Gulf of Mexico Wednesday night and moves it up the east coast
Friday, while the ECMWF does not. Northwest flow aloft remains over
Arkansas Thursday and Friday.

Overall, expect mainly dry conditions during the extended period.
High pressure will be over the area Monday but a cold front moves
through the area Tuesday and will bring a slight chance of showers
to the south part of the state. High pressure will be over the area
Wednesday through Friday with dry conditions. Temperatures will be
near normal to a bit below through the extended period.

&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory until 6 PM CST this evening FOR Arkansas-
Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-
Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-
Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-
Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-
White-Woodruff-Yell.
&&
Hazardous weather outlook, Nov 18, 5:00 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Sat Nov 18 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

South to southwest winds at 15 to 25 mph, with gusts over 30 mph at
times, will be common ahead of a cold front that will move across
Arkansas later today. Once the front passes a given location, winds
will shift to the northwest at 20 to 30 mph, with gusts possibly
exceeding 40 mph in places. Wind speeds will diminish tonight.

There will also be small chances for showers and a few thunderstorms
ahead of the cold front, primarily this afternoon. Due to the timing
of the front, along with limited instability, the chances for any
strong or severe storms will be confined to far northeastern
Arkansas.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/51

In the hours before

Special weather statement, Nov 18, 12:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1236 PM CST SAT NOV 18 2017

ARZ034-046-047-181900-
Monroe AR-Prairie AR-Woodruff AR-
1236 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODRUFF...NORTHEASTERN
PRAIRIE AND NORTHWESTERN MONROE COUNTIES UNTIL 100 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Des Arc, moving east at 70 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brinkley...                       Des Arc...
Fredonia...                       Hunter...
Hallsville...                     Cotton Plant...
Fargo...                          Becton...
Dixie...                          Sand Hill...
Howell...                         Penrose...
Brasfield...                      Dagmar WMA...
Little Dixie...                   Hilleman...
Zent...

LAT...LON 3500 9115 3491 9115 3491 9112 3487 9112
      3479 9150 3500 9158 3521 9104 3500 9104
TIME...MOT...LOC 1835Z 250DEG 61KT 3496 9142

Cross
Special weather statement, Nov 18, 12:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1255 PM CST SAT NOV 18 2017

ARZ034-045>047-053-055>057-062>064-066>068-182015-
Cleveland AR-Clark AR-Lonoke AR-Arkansas AR-Ouachita AR-Jefferson AR-
Bradley AR-Grant AR-Monroe AR-Calhoun AR-Lincoln AR-Prairie AR-
Dallas AR-Woodruff AR-
1255 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...CLEVELAND...
SOUTHEASTERN CLARK...SOUTHEASTERN PRAIRIE...SOUTHEASTERN LONOKE...
SOUTHEASTERN GRANT...DALLAS...JEFFERSON...SOUTHEASTERN WOODRUFF...
CALHOUN...OUACHITA...MONROE...LINCOLN AND ARKANSAS COUNTIES UNTIL 215
PM CST...

At 1250 PM CST, a fast moving cold front was located along a line
extending from near Wheatley to near Chidester. Wind gusts near 50
mph have been recorded with the front passage. Additionally, showers
and thunderstorms have developed in areas along the front.
Associated downdrafts may locally enhance already strong
winds. Movement of the front is southeast from 30 to 40 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Pine Bluff...                     Camden...
Stuttgart...                      Warren...
Fordyce...                        Brinkley...
Star City...                      Clarendon...
Hazen...                          Rison...
Hampton...                        De Valls Bluff...
White Hall...                     Altheimer...
Bearden...                        Stephens...
Gould...                          Gillett...
Holly Grove...                    Humphrey...

LAT...LON 3433 9106 3411 9112 3400 9132 3398 9154
      3386 9156 3379 9168 3379 9197 3362 9198
      3332 9249 3337 9259 3338 9312 3380 9313
      3508 9108 3506 9104 3500 9105 3500 9115
      3491 9115 3474 9110 3473 9105 3434 9100
TIME...MOT...LOC 1850Z 306DEG 25KT 3499 9107 3374 9306

Brown

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Faulkner

When
November 18, 1:00 PM CST
Where
Faulkner forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Strong winds knocked over a section on fence. Winds were estimated at 40 to 50 mph near the time of the report.

Strong Wind, Lonoke

When
November 18, 1:45 PM CST
Where
Lonoke forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$500
Reported by
Trained Spotter
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Large tree limbs were blown down with estimated 40 to 50 mph gusts.

Strong Wind, Pulaski

When
November 18, 3:15 PM CST
Where
Pulaski forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

A one foot diameter tree limb fell on Markham Street in downtown Little Rock. Time was estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727836, 727835, 727837.